Alert archive / Oklahoma / Tornado Warnings in 2018

Tornado Warning 26, NWS Norman, OK

May 31, 2018Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at May 31, 2018, 1:13 AM CDT for Kay County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 1:13 AM CDT (06:13 UTC)
Expired
May 31, 2018, 1:38 AM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

432 
WFUS54 KOUN 310613
TOROUN
OKC071-310700-
/O.NEW.KOUN.TO.W.0026.180531T0613Z-180531T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
113 AM CDT THU MAY 31 2018

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Kay County in northern Oklahoma...

* Until 200 AM CDT
    
* At 113 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Braman, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Blackwell, Braman, Chilocco and Peckham. 

This includes Interstate 35 between mile markers 222 and 234.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3677 9733 3691 9745 3700 9730 3700 9683
TIME...MOT...LOC 0613Z 235DEG 44KT 3687 9733 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

03
2 follow-up statements
919 
WWUS54 KOUN 310626
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
126 AM CDT THU MAY 31 2018

OKC071-310700-
/O.CON.KOUN.TO.W.0026.000000T0000Z-180531T0700Z/
Kay OK-
126 AM CDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH
CENTRAL KAY COUNTY...
    
At 126 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Newkirk, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Chilocco and Peckham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3686 9719 3690 9725 3700 9721 3700 9691
TIME...MOT...LOC 0626Z 246DEG 44KT 3693 9715 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

03
456 
WWUS54 KOUN 310638
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
138 AM CDT THU MAY 31 2018

OKC071-310648-
/O.CAN.KOUN.TO.W.0026.000000T0000Z-180531T0700Z/
Kay OK-
138 AM CDT THU MAY 31 2018

...THE TORNADO WARNING FOR NORTH CENTRAL KAY COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds up to 70 mph remain likely and a 
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3686 9719 3690 9725 3700 9721 3700 9691
TIME...MOT...LOC 0634Z 235DEG 44KT 3701 9700 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 12:06 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 31, 12:06 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 AM CDT Thu May 31 2018

.DISCUSSION...

&&

.AVIATION...
A large thunderstorm complex will bring very gusty wind and some
large hail through the pre-dawn hours across the northern half of
Oklahoma. Most of the convection will have move into eastern
Oklahoma after sunrise when VFR conditions are expected. A weak
front will pass through the northern two-thirds of Oklahoma
Thursday shifting wind to the north or northeast.

&&

.PREV DISCUSSION... /issued 742 PM CDT Wed May 30 2018/

UPDATE...
Delayed rain chances in northwestern Oklahoma until after 9 pm
this evening. Made minor adjustments to other elements, mainly to
increase rain chances in far northern Oklahoma tonight.

DISCUSSION...
Severe thunderstorms with damaging winds as the main hazard are
possible tonight across northern Oklahoma.

Latest radars as of 730 pm indicated a line of strong to severe
storms just west of Guymon moving east. This line is expected to
grow in coverage and intensity as well as accelerate eastward as
it moves into a more unstable airmass (MLCAPE 2000-4000 J/kg).
These storms should move into far northwestern Oklahoma (Harper
and Ellis counties) around 930 pm. This line will move through
northern Oklahoma bringing some reports of damaging wind gusts
60-80 mph between 930 pm and 3 am. Large hail is possible as
well, though think this potential will be lower due to storm mode
being a line of storms. Tornado potential remains very low, though
not zero as low level shear increases through the night. Additional
storms may form west and behind this complex which could be
strong to severe as a strong low level jet will allow for the air
to destabilize quickly behind the main complex late tonight (1 am
to 5 am). These additional storms may allow for an increasing
heavy rainfall/flash flooding threat if they train over the
same areas.

Not sure how far south storms will get tonight. Was tempted to
decrease rain chances tonight south of a Cheyenne to Chandler
line, including the Oklahoma City metro area, due to sufficient
capping. Noticed that the OUN 00 UTC sounding depicted a very
strong cap with 700 mb temperature of +14C. Did not change rain
chances in these areas at this time due to considerable
uncertainty.

Products have been updated.

MBS

PREV DISCUSSION... /issued 645 PM CDT Wed May 30 2018/

DISCUSSION...

AVIATION...
A thunderstorms complex will move across the northern half of
Oklahoma from mid-evening until early morning Thursday. This will
bring severe wind gusts more than 50kts in areas around or near
KWWR and KPNC. Otherwise VFR conditions are expected outside of
thunderstorms. A weak front will move southeast across northern
Oklahoma Thursday turning winds to light from the east or
northwest while south winds persist over southern oklahoma.

PREV DISCUSSION... /issued 408 PM CDT Wed May 30 2018/

DISCUSSION...
(Correction to wording of last paragraph below)

PREV DISCUSSION... /issued 405 PM CDT Wed May 30 2018/

DISCUSSION...
A southerly low-level flow across the High Plains intersects much
slower and easterly flow a bit north of the Oklahoma Panhandle
area. This is very likely to maintain existing convection that is
now over northeast New Mexico and southeast Colorado as it moves
east and consolidates into a mesoscale convective system (MCS). As
a result, we have very high PoPs across the north, and with strong
winds as a significant risk, have mentioned severe thunderstorms
as well. Furthermore, since the storms will generate heavy rain,
that is also mentioned. Flooding is a possibility, but it looks as
if the MCS will move quickly enough to keep flooding as a
localized effect.

After the storms pass east of our forecast area tomorrow morning,
an upper-level ridge will begin to intrude into the region,
causing warming temperatures. This trend is expected to continue,
in general, through this time next week...with the exception of
late Saturday and on Sunday, when a cold front will interrupt the
trend.

The Saturday cold front may pass through our area dry, because of
a strong capping inversion. However, in the south, daytime heating
will coincide roughly with the front's arrival, and a few storms
may occur. In addition, warm advection showers/thunderstorms will
be a low possibility as the ridge further asserts itself and low-
level flow returns to southerly/southwesterly.

We have included a Heat Advisory with this forecast because of the
heat expected tomorrow in our Texas counties and adjacent counties
in Oklahoma. It is almost certain that we will repeat the advisory
for Friday and perhaps Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  98  76  97 /   0   0   0  10
Hobart OK         74 105  77 100 /   0   0  10   0
Wichita Falls TX  76 103  78 103 /   0   0   0   0
Gage OK           70 105  73  93 /   0  10  10  10
Ponca City OK     72  97  75  93 /  10   0   0  10
Durant OK         74  94  75  98 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
     for OKZ033-036-037-044.

TX...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
     for TXZ083>090.

&&

17/09/09
Hazardous weather outlook, May 30, 6:14 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
614 PM CDT Wed May 30 2018

OKZ004>048-050>052-TXZ083>090-312315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
614 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms tonight.

.Location...
The Enhanced Risk area covers most of the northern half of
Oklahoma, and is generally north of a line from Arnett to
El Reno to Shawnee. Surrounding the Enhanced Risk is a Slight
Risk north of a line from Cheyenne to Norman to Holdenville.

.Timing...
The most likely time for severe storms is 9 PM tonight to 5 AM
Thursday morning.

.Impacts...
Damaging wind gusts up to 80 mph is the primary hazard.

Hail up to the size of golf balls is also possible, mainly in far
northern Oklahoma. The potential for tornadoes is very low.
Excessive rainfall could result in flash flooding across portions
of northern Oklahoma.

.Discussion...
A complex of thunderstorms will reach northwest Oklahoma between
9 and 10 pm. These storms will then track eastward over roughly
the northern half of Oklahoma later tonight and likely produce
some damaging wind gusts. Additional storms may form behind the
main complex of storms across far northern Oklahoma after
midnight that could produce additional damaging wind gusts and
large hail.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
about 9 pm tonight through 5 am Thursday morning.

.Heavy Rainfall/Flash Flooding...
Some thunderstorms may produce very heavy rain in a short period
of time tonight across northern Oklahoma which may result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
A few thunderstorms will remain possible over northern and central
Oklahoma through early Thursday morning.

Low chances for thunderstorms exist late Friday night through
Tuesday across parts of Oklahoma and north Texas.

.Heat...
Dangerously hot conditions are expected across parts of Oklahoma
and north Texas Thursday, Friday, and Saturday. A Heat Advisory in
effect on Thursday for all of western north Texas and parts of
southwestern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Local storm report, May 30, 11:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     7 SSW ALVA              36.71N 98.72W
05/30/2018  M58 MPH          WOODS              OK   MESONET

&&

FM
Local storm report, May 31, 12:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             5 S ARNETT              36.06N 99.77W
05/31/2018  M1.75 INCH       ELLIS              OK   NWS EMPLOYEE

            ALONG HWY 283

&&

BTHOREN
Special weather statement, May 31, 12:33 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1233 AM CDT THU MAY 31 2018

OKZ009-010-310600-
Woodward OK-Ellis OK-
1233 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and
northern Ellis Counties Until 100 AM CDT...

AT 1231 AM CDT, strong thunderstorms were along a line extending from
6 miles south of Fort Supply to 6 miles northwest of Shattuck, moving
east at 65 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Sharon, Mutual, Harmon,
Tangier and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3656 10000 3657 9948 3624 9909 3605 9999
      3608 10000
TIME...MOT...LOC 0531Z 292DEG 58KT 3648 9953 3635 9994

03
Local storm report, May 31, 12:48 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1248 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     3 SE BRECKENRIDGE       36.41N 97.69W
05/31/2018  M67 MPH          GARFIELD           OK   MESONET

&&

FM
Local storm report, May 31, 12:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1259 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     MOORELAND               36.44N 99.21W
05/30/2018  M62 MPH          WOODWARD           OK   EMERGENCY MNGR

            TREE, POWER POLE, AND SEVERAL TREE LIMBS BLOWN DOWN.

&&

FM
Local storm report, May 31, 1:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     3 SE BRECKENRIDGE       36.41N 97.69W
05/31/2018  M68.00 MPH       GARFIELD           OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:50 PM CDTSpecial Weather StatementOUNEllis, Harper40 min
May 30, 10:06 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills, Woods, Woodward39 min
May 30, 10:40 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Harper, Major, Roger Mills and 2 more50 min
May 30, 11:09 PM CDTTornado WarningOUNWoods, Woodward51 min
May 30, 11:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Custer, Dewey, Ellis, Kingfisher and 4 more38 min
May 30, 11:50 PM CDTTornado WarningOUNAlfalfa40 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 9 more64 min
May 31, 12:33 AM CDTSpecial Weather StatementOUNEllis27 min
May 31, 12:52 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Garfield, Grant, Kay, Kingfisher and 5 more38 min
May 31, 12:59 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major32 min
May 31, 1:01 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward31 min
May 31, 1:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Garfield, Kay, Kingfisher, Lincoln, Logan and 3 more61 min
May 31, 1:35 AM CDTSpecial Weather StatementOUNMajor, Woodward25 min
May 31, 1:43 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher24 min
May 31, 1:50 AM CDTSpecial Weather StatementOUNCleveland25 min
May 31, 1:58 AM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
May 31, 1:59 AM CDTAreal Flood AdvisoryOUNKingfisher, Lincoln, Logan, Payne3 hr
May 31, 2:31 AM CDTSpecial Weather StatementOUNKingfisher, Logan44 min
May 31, 2:35 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma40 min
May 31, 3:17 AM CDTSpecial Weather StatementOUNLogan, Payne43 min
May 31, 3:24 AM CDTSpecial Weather StatementOUNPottawatomie36 min
May 31, 3:32 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne43 min
May 31, 3:50 AM CDTSpecial Weather StatementOUNLincoln25 min
May 31, 3:54 AM CDTSevere Thunderstorm WarningOUNLincoln34 min
May 31, 3:59 AM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma, Payne3 hr
May 31, 4:06 AM CDTSpecial Weather StatementOUNPottawatomie24 min
May 31, 4:17 AM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole43 min
May 31, 4:22 AM CDTSpecial Weather StatementOUNPottawatomie53 min
May 31, 4:59 AM CDTSpecial Weather StatementOUNHughes31 min
May 31, 5:38 AM CDTSpecial Weather StatementOUNHughes52 min
May 31, 4:34 PM CDTHeat AdvisoryOUNCanadian, Cleveland, Coal, Garfield, Garvin, Grady and 13 more29 hr

Nearby

Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.